Arkansas, 2001

Hail and Damaging Wind in Arkansas, June 4, 2001

June 4, 2001 · NWS JAN · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT MON JUN 4 2001

VERY WET THROUGH MID WEEK AS THINGS ARE GOING TO TOWN RIGHT NOW OVER
THE AREA WITH SOME SEVERE WEATHER. MODELS IN GOOD AGREEMENT ON
PATTERN TRANSITION WITH ETA BEING A LITTLE BETTER WITH TIMING OF
SHORTWAVES MOVING THROUGH DEEP...MOIST S/SWLY FLOW AHEAD OF WEAK
UPPER LOW OFF UPPER TX COAST. BEST CHANCES FOR EVENING SHWRS/STORMS
WILL ACROSS THE CENTRAL/NE AHEAD OF NWD MOVING SEABREEZE/OUTFLOW
BOUNDARY ASSOCIATED WITH ONGOING CONVECTION AND WHERE AIRMASS WILL
BE MUCH MORE STABLE AS BEHIND THE BOUNDARY NOT MUCH GOING ON.
ALSO...CAPES OVER 3000 J/KG WILL LEND TO ISOLATED SEVERE DOWNBURST
AND LARGE HAIL THROUGH EARLY EVENING. CONVECTION SHOULD WANE AFTER
SUNSET WITH LOSS OF INSOLATION AND SUBSIDENCE BEHIND NWD MOVING
BOUNDARY. SCT-BKN STRATUS REFORMING OVERNIGHT THINGS DECOUPLE. SOME
FOG POSSIBLE IN EAST ZONES WHERE WINDS COULD GO LIGHT FOR A TIME
OVERNIGHT.

TUESDAY THROUGH WED NIGHT SHOULD SEE COVERAGE OF SHWRS/STORMS INCREASE
AS PWATS RISE TO 2.00+ OVER A GOOD PART OF THE REGION AND SLOW
APPROACH OF NW GULF IMPULSE ALONG THE LA COASTLINE. MEANWHILE...
RRQ OF 45-55KT SUB-TROPICAL JET WILL SET UP OVER THE MS DELTA INTO
THE TN VALLEY WHICH WILL ONLY ENHANCE ONGOING ISENTROPIC LIFT/
UPGLIDE WITH HIGH INSTABILITY/MOISTURE IN PLACE. GOING WITH SCATTERED
POPS NORTH-CATEGORICAL POPS SOUTH TUESDAY WITH CATEGORICAL/LIKELY
POPS AREAWIDE TUE NIGHT-WED NIGHT AS COLD FRONT APPROACHES LATER IN
PD TO ADD TO THE MIX. AGREE WITH AVN/HPC QPF/S THROUGH THIS TIME OF
2-3 INCHES WITH SOME ISOLATED 4 INCH AMOUNTS POSSIBLE ACROSS THE SOUTH
HALF.

NO FLASH FLOOD WATCHES ISSUANCE RIGHT NOW WITH FAIRLY DRY SOILS AND
STORM MOTION AROUND 20 KTS. THIS WILL NEED TO BE INVESTIGATED BY LATER
SHIFTS AS SCENARIO UNFOLDS. LIKE WETTER MAV POPS AND COOLER MAV
HIGHS IN THIS SITUATION FOR OBVIOUS REASONS. LOWS MAINLY LOWER 70S.

.EXTENDED...MEDIUM RANGE MODELS GENERALLY AGREE THAT THE UPPER RIDGE
WILL BEGIN AMPLIFYING OVER THE W-CENTRAL U.S THURSDAY WITH FLOW
ALOFT BECOMING NW. COLD FRONT TO MOVE THROUGH THE REGION BY THURS
EVENING PUTTING AN END TO THE RAINY PATTERN. DRY THROUGH THE WEEKEND
WITH A WARMING TREND BACK INTO THE 90S BY EARLY NEXT WEEK.

.PRELIMS...(MAY CHANGE PER RADAR TRENDS BEFORE PACKAGE TIME)
JAN 74/85/70/81 48++
MEI 72/84/69/81 57++

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

05/

In the hours before

Special weather statement, Jun 4, 10:01 AM CST, 3 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT MON JUN 04 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED
ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND IN
MUCH OF MISSISSIPPI THROUGH TONIGHT. THE BEST COVERAGE OF
THUNDERSTORMS WILL GENERALLY BE SOUTH OF A BASTROP...LOUISIANA
TO JACKSON TO MERIDIAN LINE. ALTHOUGH AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE DURING THE AFTERNOON HOURS...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

THE AIRMASS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY CONTINUES
TO BE WARM AND UNSTABLE AS LOW LEVEL SOUTHERLY FLOW PUSHES HUMID
GULF AIR INTO THE REGION.  AFTERNOON AND EVENING THUNDERSTORMS
SHOULD PROVIDE RAINFALL TO MANY LOCATIONS IN THE REGION...
ESPECIALLY IN NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH
MISSISSIPPI. THE AFTERNOON ACTIVITY IN SOUTH MISSISSIPPI SHOULD BE
ENHANCED BY THE SEA BREEZE WHICH SHOULD MOVE MANY MILES INLAND IN
THE SOUTHERLY LOW LEVEL WIND FLOW.

THE THUNDERSTORM ACTIVITY MAY PRODUCE FREQUENT LIGHTNING...HEAVY
RAIN...AND SMALL HAIL. HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO
STAY BELOW SEVERE LIMITS.

...NON PRECIPITATION...
BREEZY CONDITIONS WILL EXIST OVER MUCH OF CENTRAL AND SOUTH
MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF NORTHEAST
LOUISIANA. WINDS OF 15 TO 25 MPH CAN BE EXPECTED OVER AREAS MAINLY
SOUTH AND WEST OF A LINE FROM GREENWOOD TO JACKSON TO LAUREL.
BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AS GUSTY SOUTHWEST
WINDS CAN MAKE WATERS CHOPPY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 4, 1:04 PM CST, 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT MON JUN 04 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED ALONG AND NORTH OF A RAYVILLE AND TALLULAH LOUSIANA, TO
MENDENHALL, TO RALEIGH, TO QUITMAN MISSISSIPPI LINE INCLUDING THE
CITIES OF BASTROP LOUISIANA, CROSSET ARKANSAS, VICKSBURG, JACKSON,
MERIDIAN, PHILADELPHIA, GREENWOOD, GREENVILLE, GRENADA, STARKVILLE,
AND COLUMBUS MISSISSIPPI.

ACTIVIATION OF STORMS SPOTTERS WILL BE NEEDED ACROSS THIS REGION
THROUGH THE EARLY EVENING HOURS.

A BOUNDARY WILL CONTINUE MOVING NORTH THROUGH NORTHEAST LOUISIANA,
EXTREME SOUTHEAST ARKANSAS, AND CENTRAL AND NORTHERN MISSISSIPPI
THROUGH THE EARLY EVENING HOURS. BEST CONCENTRATION OF
THUNDERSTORMS WILL OCCUR IMMEDIATELY ALONG AND NORTH OF THIS
BOUNDARY WHERE ISOLATED SEVERE THUNDERSTORMS ALONG WITH VERY HEAVY
RAINFALL WILL OCCUR DUE TO VERY HIGH INSTABILITY IN THE AREA.

...FLOODING...
LOCALLY HEAVY TO TORRENTIAL RAINFALL IS EXPECTED ACROSS PORTIONS OF
CENTRAL AND NORTHERN MISSISSIPPI AS WELL AS NORTHEAST LOUISIANA
INTO SOUTHEAST ARKANSAS THROUGH THE EARLY EVENING HOURS AS A SLOW...
NORTHWARD MOVING BOUNDARY MOVES NORTHWARD. RAINFALL AMOUNTS OF
1-2 INCHES WITH LOCAL AMOUNTS OF 3 INCHES IS POSSIBLE ACROSS THE
GREEN-SHADED AREAS WHICH CAN CAUSE MINOR FLOODING OF LOW LYING AREAS
...SMALL CREEKS AND RAVINES AND STREETS.

REMEMBER...NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.

...NON PRECIPITATION...
BREEZY CONDITIONS WILL EXIST OVER MUCH OF WESTERN AND SOUTHERN
MISSISSIPPI INTO PORTIONS OF NORTHEAST LOUISIANA INTO EXTREME
SOUTHEAST ARKANSAS. WINDS WILL BE ESPECIALLY GUSTY AND STRONG IN
AND NEAR THUNDERSTORMS.  BOATERS AND RECREATIONISTS ON AREA LAKES
SHOULD BE AWARE OF CURRENT WEATHER CONDITIONS. WINDS MAY BECOME
VERY GUSTY IN A SHORT PERIOD OF TIME...ESPECIALLY IN AND NEAR
THUNDERSTORMS. OTHERWISE...OUTSIDE OF THUNDERSTORMS...WINDS WILL BE
10 TO 20 MPH AND GUSTY IN THE SHADED AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Jun 4, 1:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0135 PM    BRANDON                   MS   1.00 INCH HAIL
06/04/01   RANKIN                         REPORTED BY S.O. AND
                                          P.D.

0200 PM    TERRY                     MS   WIND DAMAGE
06/04/01   HINDS                          LARGE TREE LIMBS DOWN.
                                          WIND SPEED ESTIMATED.
                                          REPORTED BY SPOTTER.

0200 PM                              LA   WIND DAMAGE
06/04/01   MOREHOUSE                      WIND DAMAGE OF UNKNOWN
                                          EXTENT ON
                                          OUACHITA/MOREHOUSE
                                          PARISH LINE. REPORTED
                                          BY T.V. STATION AND
                                          RELAYED BY WFO SHV.

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
June 4, 1:40 PM CST
Where
Ashley County, Crossett
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.133, -91.967

A few trees were blown down.

Hail, Ashley

When
June 4, 1:45 PM CST
Where
Ashley County, Hamburg
Measured
1.5 in hail
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -91.817

Hail of up to 1.5" diameter caused damage to cars and building roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250095, 5250094.